AIDS DRUG LINKED TO
HIGHER RISK OF KIDNEY STONES
By AliciaMarie Belchak
Reuters 25 Dec. '00
New York -- Indinavir, the popular AIDS drug, causes
more kidney stones than previously thought--and at a younger age,
according to Canadian researchers.
Investigators at the University of Ottawa in Ontario, Canada, found
that the overall prevalence of indinavir-caused stones was 28% -- seven
times higher than the 4% manufacturers claim in the product insert.
The findings, published in the December issue of The Journal of
Urology, also suggest that age may be a factor.
The average age of those who developed stones was younger than those
who did not develop stones, researcher Dr. Jonathan Angel, told
Reuters Health in an interview. "What that actually means is
unclear, but there certainly is an association there--at least we
found in this group--between younger age and development of stones,''
About 28% of study patients (44 out of 155) taking indinavir
developed kidney stones while on the drug, and the average age of
these patients was 37 years.
"I think what this (study) points out is that the risk of developing
stones does not go away with time like some other side effects,''
Angel told Reuters Health. "Just because you don't get a kidney
stone in the first (few) months, that doesn't mean you can't get them
in the future.''
Indinavir, one of several protease-inhibitor drugs often used to
treat AIDS, has been known to cause kidney stones for some time. The
high doses needed to be effective against HIV often are at the limits
of what the body can absorb, according to Dr. Leroy Nyberg, director
of the urology program at the National Institute of Diabetes and
Digestive and Kidney Diseases. At least 12% of each dose is not
absorbed, but excreted into the urine.
Crystals can form in the kidney and bladder as a result of improper
absorption, Nyberg said, paving the way for stone formation.
But although physicians prescribing the drug may be aware of
indinavir's stone-forming side effects, Angel noted, specialists,
including urologists, may not be.
"In the HIV treating community we know about this, but urologists
who don't necessarily see these patients (may not) know about this,''
Angel pointed out.
To help prevent indinavir-related stones, Nyberg recommended patients
drink at least 10 glasses of water a day.
"The take-home message is for people that are on indinavir--they
probably aren't aware of stone formation--that they should be aware
it happens,'' Nyberg said. "They can reduce the incidences by
drinking a lot of water, and that when they get these symptoms of
flank pain or blood in the urine, (know) it's probably due to stones...
a side-effect of the treatment.''
The Journal of Urology 2000;164:1895-1897